North Carolina, 2014

Flood and Damaging Wind in North Carolina, May 16, 2014

May 16, 2014 · NWS MHX · 2 events in 2 counties and zones

Numerous showers and isolated thunderstorms crossed eastern North Carolina during the early morning hours of May 16th 2014 as a cold front approached from the west. One of the storms produced damaging winds across Lenoir County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Numerous showers and isolated thunderstorms crossed eastern North Carolina during the early morning hours of May 16th 2014 as a cold front approached from the west. One of the storms produced damaging winds across Lenoir County. Heavy rain led to some flooding in Beaufort County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 16, 2:15 AM EST, 1 hour earlier.

Area forecast discussion, May 16, 2:15 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
315 AM EDT FRI MAY 16 2014

.SYNOPSIS...
A STRONG COLD FRONT WILL PUSH ACROSS EASTERN NORTH CAROLINA THIS
MORNING THEN SLIDE OFF THE COAST EARLY THIS AFTERNOON. HIGH PRESSURE
BUILDS INTO THE AREA TONIGHT AND SATURDAY. A WEAK COLD FRONT WILL
CROSS THE AREA SUNDAY THEN HIGH PRESSURE RETURNS TO THE REGION
THROUGH THE MIDDLE OF NEXT WEEK

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HEAVY SHOWERS CONTINUE TO OVERSPREAD EASTERN NC AS A SWATH OF DEEP
MOISTURE AHEAD OF FULL LATITUDE MID LEVEL TROF PUSHES ACRS THE AREA
THIS MORNING. LITTLE IF ANY LIGHTNING ASSOCD WITH THIS ACTIVITY BUT
RADAR RAINFALL ESTIMATES OF UP TO 1.5 INCH PER HOUR WILL LEAD TO
LOCALIZED FLOODING ESPECIALLY IN POOR DRAINAGE AREAS AS THE RAIN
CONTINUES TO SHIFT NNE AND TOWARD THE OUTER BANKS LATER THIS
MORNING. HEAVIER SHOWERS WILL MOVE OFF THE COAST BY LATE MORNING TO
EARLY AFTERNOON. A FEW LINGERING SHOWERS ALONG OBX BUT MOST AREAS
PRECIP FREE AS MID LEVEL DRYING MOVES TO THE AREA BY MID AFTERNOON.

HAVE NOTED SOME WEAK ROTATION IN A FEW CELLS AND RADAR WILL NEED TO
BE MONITORED CLOSELY AS THE LOW LEVEL FLOW BACKS SLIGHTLY TO THE SSE
AHEAD OF LOW PRESSURE OFF SE NC COAST THIS MORNING.

TEMPS STARTING OUT QUITE WARM THIS MORNING AND WILL LIKELY TOP OUT
IN THE UPPER 70S TO NEAR 80 WITH INCREASING AFTERNOON SUNSHINE.

&&

.SHORT TERM /TONIGHT/...
MUCH COOLER/DRIER AIR PUSHES THRU THE FORECAST AREA ON WESTERLY FLOW
UNDER MAINLY CLEAR SKIES TONIGHT. MAY SEE FOG PATCHES DEVELOP OVER
WET GROUND AS TEMPS NEAR DEW POINT LATE BUT WEAK BNDRY LAYER FLOW
SHUD LIMIT AREAL EXTENT. LOWS WILL DROP INTO THE LOW/MID 50S INLAND
WITH LOW 60S COAST.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 250 PM FRIDAY...SURFACE RIDGE WILL BUILD OVER THE REGION
SATURDAY WITH A PLEASANT COOL DRY DAY. LOW TEMPERATURES WILL BE
RATHER COOL FOR THIS TIME OF YEAR...MAINLY IN THE 50S WITH
POSSIBLY SOME UPPER 40S IN SOME OF THE NORMALLY COOLER LOCATIONS.
GFS/NAM/ECMWF HAVE BEEN CONSISTENT OVER THE PAST FEW DAYS IN
DEPICTING A WEAK WAVE OF LOW PRESSURE FORMING ON THE STALLED FRONT
OVER THE SOUTHERN CWA. THIS WILL BE ACCOMPANIED BY SOME MID-LEVEL
ENERGY AND LEAD TO SOME PRECIPITATION...MAINLY OVER THE SOUTHERN
HALF OF THE CWA SUNDAY AFTERNOON INTO SUNDAY NIGHT. HAVE CONTINUE
TO CARRY A LOW CHC POP FOR THIS PERIOD AND HAVE RAISED SLIGHTLY TO
THE 30 TO 40 PCT RANGE. WITH BROAD HIGH PRESSURE BUILDING IN ALONG
THE COAST...MONDAY AND TUESDAY LOOK DRY WITH PLEASANT TEMPERATURES
FOR MAY WITH HIGHS AROUND 80 AND LOWS IN THE MID/UPPER 50S.
TEMPERATURES WARM BACK TO NORMAL LEVELS BY WEDNESDAY AND THURSDAY.
A NORTHWEST UPPER FLOW IS EXPECTED AND A WEAK MID-LEVEL
DISTURBANCE WILL LEAD TO AN INCREASE IN CLOUDS AND PERHAPS A FEW
SHOWERS OR THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /TODAY AND TONIGHT/...
FLIGHT CATEGORIES WILL LOWER AS STEADIER RAINFALL MOVES OVER TAF
SITES EARLY THIS MORNING. EXPECT MAINLY LOW CATEGORY MVFR WITH
TEMPO PERIODS OF IFR/LIFR IN HEAVIEST PRECIP THRU LATE
MORNING/MIDDAY. IMPROVING TO VFR EARLY THIS AFTERNOON AS MAIN BAND
OF DEEP MOISTURE MOVES TO THE COAST. SOUTH WINDS GUST 20-22 KT AND
LOCALLY HIGHER IN ANY HEAVIER RAIN BANDS THRU LATE MORNING.

LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 305 AM FRIDAY...WITH DRY HIGH PRESSURE IN CONTROL...VFR
CONDITIONS WILL PREVAIL SATURDAY INTO EARLY SUNDAY. A WEAK WAVE OF
LOW PRESSURE WILL LEAD TO SOME SHOWERS AND THUNDERSTORMS AND
REDUCED CEILINGS AND VSBYS TO MVFR RANGE. HIGH PRESSURE WILL AGAIN
REBUILD LEADING TO DRY CONDITIONS AND VFR MONDAY INTO TUESDAY.

&&

.MARINE...
SHORT TERM /TODAY AND TONIGHT/...
SMALL CRAFT ADVISORIES WILL CONTINUE FOR ALL BUT INLAND RIVERS TODAY
IN THE MODERATE TO STRONG SOUTH FLOW AHEAD OF INCOMING SHARP COLD
FRONT. POST FRONTAL WINDS SHIFT W/NW AND DECREASE FOR A WHILE IN
SLACKENING PRESSURE GRADIENT THIS AFTERNOON AND INTO THE EVENING BUT
WILL INCREASE AGAIN TO 15-20KT AS SECONDARY CAA SURGES THRU THE
MARINE AREA LATER TONIGHT.

SEAS WILL PEAK AT 6-10 FT TODAY THEN GRADUALLY SUBSIDE AS
POSTFRONTAL W/NW OFFSHORE TRAJECTORY FLOW ENSUES THIS AFTERNOON.

LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 315 AM FRIDAY...SEAS WILL REMAIN ELEVATED SATURDAY UNTIL THE
AFTERNOON WITH SMALL CRAFT ADVISORIES FOR THE CENTRAL WATERS
SLATED TO EXPIRE AT 2 PM/18Z. WINDS SHOULD DROP OFF TO 5 TO 10
KNOTS FROM THE NORTH SUNDAY THEN WILL QUICKLY INCREASE AGAIN AS
LOW PRESSURE FORMS ALONG A STALLED FRONTAL BOUNDARY OVER OR JUST
SOUTH OF THE CWA. THE LOW DEEPENS OFFSHORE WITH GUSTY N/NE WINDS
LIKELY SUNDAY NIGHT AND MONDAY WITH SEAS AGAIN BUILDS TO 6 FEET OR
BETTER AND SMALL CRAFT ADVISORIES WILL BE LIKELY FOR THIS TIME
FRAME. WINDS/SEAS AGAIN DIMINISH TUESDAY WITH GENERALLY NORTHWEST
WINDS OF 10 TO 15 KNOTS WITH SEAS 2 TO 4 FT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR AMZ135.
     SMALL CRAFT ADVISORY FROM 6 AM THIS MORNING TO 2 PM EDT THIS
     AFTERNOON FOR AMZ130.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT SATURDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY UNTIL 10 AM EDT SATURDAY FOR AMZ150-156-
     158.

&&

SYNOPSIS...BTC
NEAR TERM...BTC
SHORT TERM...BTC
LONG TERM...CTC
AVIATION...CTC/BTC
MARINE...CTC/BTC
Hazardous weather outlook, May 16, 2:34 AM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
334 AM EDT FRI MAY 16 2014

NCZ095-098-103-104-170745-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
334 AM EDT FRI MAY 16 2014

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

HEAVY DOWNPOURS WILL ACCOMPANY SHOWERS AND ISOLATED THUNDERSTORMS
AHEAD OF A SLOW MOVING COLD FRONT TODAY. THE HEAVY RAIN COULD
PRODUCE MINOR FLOODING OF POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090>094-170745-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
334 AM EDT FRI MAY 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.
HEAVY DOWNPOURS WILL ACCOMPANY SHOWERS AND ISOLATED THUNDERSTORMS
AHEAD OF A SLOW MOVING COLD FRONT THIS MORNING. THE HEAVY RAIN
COULD PRODUCE MINOR FLOODING OF POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 12:34 AM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
134 AM EDT FRI MAY 16 2014

NCZ090-098-160630-
DUPLIN-ONSLOW-
134 AM EDT FRI MAY 16 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW AND DUPLIN COUNTIES
THROUGH 230 AM EDT...

AT 134 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTHWEST OF HAWS RUN...OR ABOUT 13 MILES NORTHWEST OF NORTH TOPSAIL
BEACH...MOVING NORTH AT 40 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HAWS RUN...CYPRESS
CREEK...CATHERINE LAKE...ALBERT J ELLIS AIRPORT...RICHLANDS...
PETERSBURG.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3455 7761 3471 7768 3472 7774 3501 7773
      3497 7768 3499 7764 3498 7759 3497 7750
      3495 7745 3454 7754
TIME...MOT...LOC 0534Z 186DEG 35KT 3464 7763

11
Special weather statement, May 16, 1:00 AM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
200 AM EDT FRI MAY 16 2014

NCZ091-092-160700-
JONES-LENOIR-
200 AM EDT FRI MAY 16 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS JONES AND LENOIR COUNTIES
THROUGH 300 AM EDT...

AT 200 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTH OF TAYLORS CORNER...OR ABOUT 11 MILES NORTHWEST OF HALF MOON...
MOVING NORTH AT 40 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...TAYLORS CORNER...
PLEASANT HILL...DEEP RUN...WOODINGTON......WYSE FORK...KINSTON......
FALLING CREEK...GRAINGERS......DAWSON.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3538 7770 3535 7767 3538 7761 3537 7759
      3542 7751 3541 7748 3543 7747 3536 7743
      3530 7745 3524 7745 3523 7747 3522 7745
      3497 7750 3499 7763 3497 7768 3501 7773
TIME...MOT...LOC 0600Z 186DEG 44KT 3495 7762

11

The radar

The Raleigh/Durham radar (KRAX), 86 km away, was scanning. The volume nearest the first event began at 08:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Lenoir

When
May 16, 3:15 AM EST to 3:16 AM EST
Where
Lenoir County, 1.32 mi WNW of Bland Xrds
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
35.190, -77.740

Strong winds uprooted several trees. Two out buildings were shifted slightly off their foundations. Aluminum roof covering storage building was ripped off and ended up stuck in some trees.

Flood, Beaufort

When
May 16, 6:20 AM EST to 7:45 AM EST
Where
Beaufort County, 0.69 mi S of Washington Arpt to 1.23 mi W of Washington
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.560, -77.050

Heavy rain led to water covering roads in downtown Washington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508254, 508253.